Alert archive / Missouri / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 290, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Dec 23, 2015, 8:59 AM CST for Oregon County, Missouri. It was in force for 35 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 23, 2015, 8:59 AM CST (14:59 UTC)
- Expired
- Dec 23, 2015, 9:34 AM CST
- In force
- 35 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Oregon County, MO
The radar
The Springfield radar (KSGF), 185 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 23, 9:10 AM CST | TSTM WND DMG | Thayer, MO | TREES AND ONE POWER POLE BLOWN OVER IN THAYER. |
| Dec 23, 9:16 AM CST | TSTM WND DMG | 1 N Greer, MO | SEVERE THUNDERSTORM WIND GUSTS DOWNED A LARGE TREE ALONG HIGHWAY 19 JUST NORTH OF GREER SPRING. |
| Dec 23, 9:16 AM CST | TSTM WND DMG | Alton, MO | SEVERE THUNDERSTORM WIND GUSTS DOWNED A LARGE TREE IN THE COMMUNITY OF ALTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 3.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 1423 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 299 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
455
WUUS53 KSGF 231459
SVRSGF
MOC149-231545-
/O.NEW.KSGF.SV.W.0290.151223T1459Z-151223T1545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
859 AM CST WED DEC 23 2015
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OREGON COUNTY IN SOUTH CENTRAL MISSOURI...
* UNTIL 945 AM CST
* AT 858 AM CST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES EAST OF WEST PLAINS TO 8 MILES SOUTHWEST OF
MAMMOTH SPRING...MOVING NORTHEAST AT 75 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GRAND GULF STATE PARK... THAYER...
ALTON... KOSHKONONG...
THOMASVILLE... MYRTLE...
GREER... WILDERNESS...
COUCH... ROVER...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3650 9167 3678 9168 3684 9161 3688 9151
3689 9126 3688 9122 3683 9122 3682 9112
3650 9113
TIME...MOT...LOC 1458Z 236DEG 66KT 3671 9169 3640 9165
HAIL...0.75IN
WIND...60MPH
$$
CRAMER2 follow-up statements
185
WWUS53 KSGF 231513
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
913 AM CST WED DEC 23 2015
MOC149-231545-
/O.CON.KSGF.SV.W.0290.000000T0000Z-151223T1545Z/
OREGON MO-
913 AM CST WED DEC 23 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CST
FOR OREGON COUNTY...
AT 912 AM CST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES SOUTH OF BIRCH TREE TO 7 MILES EAST OF
THAYER...MOVING NORTHEAST AT 65 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...PUBLIC. AT 910 AM SEVERAL TREES WERE DAMAGED AND POWER
HAD WAS OUT IN THE CITY OF THAYER.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
THAYER... ALTON...
THOMASVILLE... MYRTLE...
GREER... WILDERNESS...
COUCH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3650 9153 3680 9160 3685 9158 3688 9151
3689 9126 3688 9122 3683 9122 3682 9112
3650 9113
TIME...MOT...LOC 1512Z 237DEG 56KT 3684 9144 3653 9140
HAIL...<.75IN
WIND...60MPH
$$
CRAMER754
WWUS53 KSGF 231534
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
934 AM CST WED DEC 23 2015
MOC149-231543-
/O.CAN.KSGF.SV.W.0290.000000T0000Z-151223T1545Z/
OREGON MO-
934 AM CST WED DEC 23 2015
...THE SEVERE THUNDERSTORM WARNING FOR OREGON COUNTY IS CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3650 9153 3680 9160 3685 9158 3688 9151
3689 9126 3688 9122 3683 9122 3682 9112
3650 9113
TIME...MOT...LOC 1532Z 236DEG 66KT 3705 9105 3674 9101
$$
CRAMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 5:43 AM CST, 3 hours 16 minutes earlier.
Area forecast discussion, Dec 23, 5:43 AM CST, 3 hours 16 minutes before
Area Forecast Discussion National Weather Service SPRINGFIELD MO 543 AM CST WED DEC 23 2015 .SHORT TERM...(Today and Tonight) Issued at 0123 AM CST WED DEC 23 2015 We are looking at a potentially active next 12-15 hours across the Ozarks as a strong storm system impacts the region. A strong upper level short wave trough across the central High Plains will eject northeastward and become negatively tilted as it tracks into the Corn Belt region later this afternoon. At the surface, low pressure will track northeast from south-central Kansas to around St. Joseph, Missouri by 18 UTC. The low will then continue northeastward into Wisconsin by 00 UTC. We are already seeing scattered convection develop during the late overnight hours in a large corridor from the Missouri Ozarks into the Lower Mississippi Valley. This convection has developed in response to large scale height falls and a broad low/mid level warm air advection regime. While storms at this point are elevated across the Missouri Ozarks, the latest objective analysis indicates that surface based storm potential has now impinged on the I-40 corridor across western Arkansas...and has made it into the Missouri Bootheel due to strong moisture advection off the Gulf of Mexico. The extent of that moisture return will be a key player in severe thunderstorm potential today. For starters, short range models have shown an slight uptick regarding low level moisture quality returning around the western extent of the Boston Mountains early this morning. This seems reasonable with middle 50s dew points already into northeastern Oklahoma as of 2 AM. With this trend expected to continue into early this morning, we are expecting MLCAPE values in the 400-700 J/kg range to spread north along the I-49 corridor in southwestern Missouri through 15 UTC. With strong low level shear in place (0-1 km storm relative helicities at or above 300 m2/s2), there will be a small window of opportunity for supercells if: 1) CAPE values are towards the upper end of that 400-700 J/kg range 2) Cells can remain scattered in nature. It is quite possible that large scale lift will initiate widespread convection which would tend to limit instability. If we do see supercell development early this morning across southwestern Missouri, all modes of severe weather would be possible. Not to be forgotten, Gulf of Mexico moisture will also spread around the eastern extent of the Boston Mountains into south- central Missouri this morning. This will also result in surface- based thunderstorm potential out towards West Plains and Alton. While low level shear will be a bit weaker, it will still be plenty sufficient to support a supercell threat. As is the case with supercell potential across southwestern Missouri, too much storm coverage could tend to limit supercell potential. As that surface low tracks into the Corn Belt region this afternoon, it will drag a north to south oriented surface trough quickly eastward across the Ozarks. There seems to be two potential scenarios that could play out here: 1) Scattered to numerous convection persist ahead of this trough, but then quickly ends from west to east from later this morning into early this afternoon. Show over. 2) Morning convection clears the eastern Ozarks later this morning and allows for afternoon destabilization. New storms then begin to initiate from east-central into south-central or southeastern Missouri along that trough. If scenario one pans out, a threat for severe storms would persist today given that we will be predominantly in the warm sector. Instability would be somewhat marginal, but all modes of severe would still be possible with large hail and damaging winds being the main threats. If scenario number two pans out, the morning severe threat over the Missouri Ozarks would be replaced with a severe threat over south-central Missouri this afternoon. More CAPE would be in place, which would ramp up the hail size potential. While CAPE (including increased low level CAPE) would promote greater tornado potential, low level wind fields will become increasingly veered with the departing surface low. Thus, the tornado threat will remain more in the "limited" category. The threat for thunderstorms will end by this evening as a surface cold front overtakes that trough and quickly shunts low level forcing to our east. Quiet weather is therefore expected for tonight. One more item to point out regarding this storm system. Surface winds and gusts will approach Wind Advisory criteria today (sustained 30 mph and/or gusts to 45 mph) as that surface low deepens and tracks towards northwestern Missouri. After collaboration with our neighbors, we have decided to hold off on an advisory and will pass these concerns onto the incoming shift. .LONG TERM...(Thursday through Tuesday) Issued at 0123 AM CST WED DEC 23 2015 We will get a brief break in the action for Christmas as the upper level flow temporarily flattens. Attention then quickly turns to a very concerning setup for the weekend into early next week. A strongly diffluent southwesterly flow aloft will develop with a strong low level baroclinic zone setting up over the region. Deep tropospheric ascent, the presence of elevated instability, and well above normal precipitable water values will result in a high likelihood for heavy rainfall. Global models continue to spit out rainfall totals more reminiscent of snowfall totals from a winter storm. With the backing of the CIPS analog guidance, global models are settling in on areas along and south of the Interstate 44 corridor regarding the highest rainfall amounts. A broad swath of 5 to 8 inches remains quite possible from this weekend into Monday. If these amounts are realized, a potentially significant flooding event will likely unfold. Area interests are urged to monitor this potential situation closely. Towards the end of this heavy precipitation event, global models continue to advertise a strong closed low tracking northeast through the region while becoming negatively tilted. The track and timing of this low remain in question given the spread in the global models. This will have to be monitored as it will have a direct bearing on when precipitation finally ends. Quiet weather should then return towards the middle of next week with cooler temperatures. && .AVIATION...(For the 12Z TAFS through 12Z Thursday Morning) Issued at 0536 AM CST WED DEC 23 2015 A strong storm system will bring multiple potential aviation impacts to the region today. Low level wind shear conditions and gusty south to southeast winds will persist this morning. Scattered thunderstorms will also be possible from mid to late morning as a surface front moves east across southern Missouri. MVFR and brief IFR conditions can be expected around stronger storms. Winds will then shift to the southwest and remain gusty this afternoon behind that departing front. There is then a signal within some weather models for a brief stint of MVFR ceilings this evening. Confidence is too low at this time to include MVFR in the TAFs. Winds will diminish this evening. && .SGF Watches/Warnings/Advisories... MO...NONE. KS...NONE. && SHORT TERM...Schaumann LONG TERM...Schaumann AVIATION...Schaumann
Hazardous weather outlook, Dec 23, 7:23 AM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 723 AM CST WED DEC 23 2015 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241330- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 723 AM CST WED DEC 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. SIGNIFICANT LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. ELEVATED FIRE WEATHER RISK. DISCUSSION... SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE THIS MORNING...PRIMARILY ACROSS THE EASTERN MISSOURI OZARKS AND SOUTH CENTRAL MISSOURI. ADDITIONAL ISOLATED THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE CLOSER TO THE HIGHWAY 65 CORRIDOR FROM MID TO LATE MORNING. THE MAIN POTENTIAL HAZARDS WITH THESE STORMS WILL BE FREQUENT LIGHTNING AND HAIL TO THE SIZE OF NICKELS. A FEW STORMS MAY ALSO PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH...ESPECIALLY ACROSS SOUTH CENTRAL MISSOURI. ADDITIONALLY...THERE WOULD BE A LIMITED RISK FOR AN ISOLATED TORNADO WITH ANY SUPERCELL THUNDERSTORMS...OR ANY SMALL LINE SEGMENTS BOWING TOWARDS THE NORTHEAST. MOST OF THIS ACTIVITY WILL TEND TO SHIFT EAST OF THE MISSOURI OZARKS BY MIDDAY. A SURFACE TROUGH WILL THEN PUSH FROM WEST TO EAST ACROSS THE OUTLOOK AREA THIS AFTERNOON. THERE IS SOME POTENTIAL FOR THUNDERSTORMS TO REDEVELOP ALONG THIS TROUGH FROM THE EASTERN OZARKS INTO SOUTH CENTRAL MISSOURI. IF REDEVELOPMENT OCCURS... HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH WOULD BE POSSIBLE. THERE WOULD ALSO BE A LIMITED TORNADO THREAT WITH ANY SUPERCELLS OR NORTHEASTWARD BOWING LINE SEGMENTS. MEANWHILE...BRISK AND GUSTY SOUTH TO SOUTHWEST WINDS CAN BE EXPECTED THIS MORNING AS STRONG LOW PRESSURE TRACKS THROUGH THE CENTRAL PLAINS. SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS AROUND 40 MPH CAN BE EXPECTED. AS DRIER AIR MOVES INTO THE REGION BEHIND THAT TROUGH...ELEVATED FIRE WEATHER CONDITIONS MAY DEVELOP OVER WESTERN MISSOURI AND EXTREME SOUTHEASTERN KANSAS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. CONFIDENCE IS HIGH THAT A NEARLY STATIONARY FRONTAL BOUNDARY WILL PROVIDE A FOCUS FOR SEVERAL ROUNDS OF MODERATE TO HEAVY RAINFALL FROM LATE FRIDAY NIGHT INTO EARLY MONDAY. AT THIS TIME...IT APPEARS THAT THE HEAVIEST RAINFALL WILL OCCUR ALONG AND SOUTH OF THE INTERSTATE 44 CORRIDOR WHERE A SWATH OF 5 TO 8 INCHES OF RAINFALL APPEARS INCREASINGLY LIKELY. IF THESE RAINFALL AMOUNTS MATERIALIZE...A POTENTIALLY SIGNIFICANT FLOODING EVENT WILL LIKELY UNFOLD. AREA INTERESTS ARE URGED TO MONITOR THIS SITUATION CLOSELY. BRISK AND GUSTY NORTHERLY WINDS ARE EXPECTED THIS WEEKEND NORTH OF THAT FRONTAL BOUNDARY ACROSS THE OSAGE PLAINS OF SOUTHEASTERN KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY ACROSS THE MISSOURI OZARKS. ACTIVATION WOULD PRIMARILY BE NEEDED THIS MORNING ALONG AND WEST OF THE HIGHWAY 65 CORRIDOR WHILE ACTIVATION WILL BE POSSIBLE BOTH THIS MORNING AND LATER THIS AFTERNOON EAST OF HIGHWAY 65. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) SCHAUMANN
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 5:46 AM CST | Severe Thunderstorm Warning | SGF | Douglas, Howell, Ozark, Texas, Wright | 44 min |
| Dec 23, 7:27 AM CST | Severe Thunderstorm Warning | SGF | Oregon, Shannon | 26 min |
| Dec 23, 9:16 AM CST | Severe Thunderstorm Warning | SGF | Shannon | 18 min |
| Dec 23, 12:47 PM CST | Wind Advisory | SGF | Barton, Benton, Camden, Cedar, Christian, Dade and 20 more | 5 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.